Alert archive / North Carolina / Special Marine Warnings in 2021
Special Marine Warning 13, NWS Wilmington, NC
NWS Wilmington, NC issued this special marine warning at Mar 18, 2021, 7:02 PM EDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 7:02 PM EDT (23:02 UTC)
- Expired
- Mar 18, 2021, 7:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 49.0 mph
The radar
The Wilmington radar (KLTX), 93 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
838
WHUS52 KILM 182302
SMWILM
AMZ250-252-270-272-182330-
/O.NEW.KILM.MA.W.0013.210318T2302Z-210318T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Wilmington NC
702 PM EDT Thu Mar 18 2021
The National Weather Service in Wilmington has issued a
* Special Marine Warning for...
Coastal waters from Cape Fear NC to Little River Inlet SC out 20
nm...
Coastal waters from Surf City to Cape Fear NC out 20 nm...
Waters from Cape Fear NC to Little River Inlet SC from 20 to 40
nm...
Waters from Surf City to Cape Fear NC from 20 to 40 nm...
* Until 730 PM EDT.
* At 702 PM EDT, a severe thunderstorm capable of producing
waterspouts was located near Raritan Wreck, moving northeast at 45
knots.
HAZARD...Waterspouts and wind gusts to nearly 50 knots.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Frying Pan Shoals Buoy, Frying Pan Shoals Light Tower, Wreck 33 and
Raritan Wreck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 3350 7738 3338 7789 3354 7798 3378 7752
3353 7736
TIME...MOT...LOC 2302Z 243DEG 43KT 3350 7785
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...49KTS
$$
IGB1 follow-up statement
348
FZUS72 KILM 182320
MWSILM
Marine Weather Statement
National Weather Service Wilmington NC
720 PM EDT Thu Mar 18 2021
AMZ250-252-270-272-182330-
/O.CON.KILM.MA.W.0013.000000T0000Z-210318T2330Z/
720 PM EDT Thu Mar 18 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 730 PM EDT...
For the following areas...
Coastal waters from Cape Fear NC to Little River Inlet SC out 20
nm...
Coastal waters from Surf City to Cape Fear NC out 20 nm...
Waters from Cape Fear NC to Little River Inlet SC from 20 to 40 nm...
Waters from Surf City to Cape Fear NC from 20 to 40 nm...
At 718 PM EDT, a severe thunderstorm capable of producing a large
and dangerous tornadic waterspout was located near Frying Pan Shoals
Light Tower, moving northeast at 40 knots.
HAZARD...Tornadic Waterspouts and wind gusts in excess of 50 knots.
SOURCE...Radar confirmed.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Boats could suffer significant structural
damage in high winds. Small craft could capsize in suddenly
higher waves.
Locations impacted include...
Wreck 33, Frying Pan Shoals Buoy and Frying Pan Shoals Light Tower.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life-threatening storm! Seek safe harbor immediately.
&&
LAT...LON 3350 7738 3343 7776 3362 7780 3378 7752
3353 7736
TIME...MOT...LOC 2318Z 243DEG 41KT 3356 7767
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...50KTS
$$
MBBWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special marine warning went out at Mar 18, 6:30 PM EDT, 32 minutes earlier.
Area forecast discussion, Mar 18, 6:30 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
630 PM EDT Thu Mar 18 2021
.SYNOPSIS...
Strong cold front pushes offshore tonight, and the severe
threat is due to diminish later this evening. A secondary cold
front pushes through Friday, allowing for gusty northerly winds.
This prompts a Small Craft Advisory over the South Carolina
waters, and a Gale Watch over the North Carolina waters. Wedge
of high pressure enters into the picture, allowing for below
normal temperatures through the weekend. A warming trend begins
early next week.
&&
.UPDATE...
Forecast updated to remove severe thunderstorm wording over most
of the CWA, with the exception of coastal waters, around Bald
Head Island, and around Marlboro County. Lowered rain chances
tonight elsewhere as well.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Swath of rain moving in from the southwest are shallow and non-
convective. Severe weather is currently well to our south and west.
Threat remains for isolated to scattered strong to severe storms to
develop in our area through 8-10 pm this evening, with severe winds
and isolated tornadoes the main threats. Surface low and attending
cold front moves across the Carolinas tonight, with decrease in
dewpoints and winds remaining breezy out of the west. Low temps
tonight in the low 50s with cloud cover, breezy conditions, and
weakening WAA. A strong positively tilted 500mb trough moves across
Friday morning, with lingering low level moisture contributing to
chance of light showers across SE NC from early Friday morning
through early afternoon. High temps Friday in the upper 50s. A
second cold front drops down from the north Friday afternoon,
further dropping dewpoints with gusty north-northeast winds
developing behind it. Strong CAA Friday night will drop temps to mid
to upper 30s, with increased winds preventing radiational cooling
and frost development.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
500mb trough lingers over the Carolinas through the short term
forecast period. Meanwhile, a CAD wedge forms as high pressure
settles in to the northeast. This creates plenty of cloud cover and
a chance of rain through the period, with the greatest chances being
in the Cape Fear region. Wedge will have its strongest grip on
Saturday, with high temperatures only hitting the 50s, generally 10
degrees below normal for mid March. Wedge weakens a bit on Sunday,
and high temperatures rebound a bit, hitting the lower 60s. Lows in
the lower 40s Saturday night, becoming mid 40s by Sunday night.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Back side of mid-level trough finally starts to push offshore by
Monday. Rain chances remain for the Cape Fear region in the earlier
portion of the day, but diminish once the trough pushes offshore.
Though it'll still be cloudy, wedge starts to break down, increasing
high temperatures slightly to near or just below normal. Brief
ridging builds in and the wedge breaks for good, creating a dry
Tuesday with highs in the upper 60s to near 70. Another mid-level
trough starts to push in by Wednesday, increasing rain chances from
west to east. Robust southerly flow ushers in warmer air, and
temperatures shoot up into the mid 70s Wednesday and Thursday. Cold
front gets closer by Thursday, and rain chances to increase
accordingly.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Sea fog at the Myrtles should break up shortly after TAF issuance.
Convection may not be a widespread and strong as previous thought,
but left some TEMPO groups for some strong winds through 23Z. Most
of the convection will be over by 00Z, with improving conditions.
Extended Outlook...Breezy and gusty winds continue through the
weekend with rain possible near the coast.
&&
.MARINE...
Through Friday Night...Small Craft Advisory conditions expected
through Friday night and beyond, with a Gale Watch in effect for NC
coastal waters beginning Friday late afternoon as frequent gusts of
35+ kt out of the north will be possible. This evening, southwest
winds 20-25 kts gusting to 30 kt will turn westerly by morning
behind a cold front, remaining elevated around 20-25 kt sustained. A
second cold front drops down from the north Friday afternoon, with a
long fetch of north-northeast winds developing behind it. Friday
evening and night, NNE winds 25-30 kt gust 35kt forecasted for SE NC
coastal waters, and NNE winds 20-25 kt gust 30kt for NE SC waters. 5-
7 ft seas tonight, with 8 footers in outer coastal waters will
weaken slightly Friday morning as strong S swell starts to diminish
and is replaced by building NE wind wave. 4-6 ft seas early Friday
increase to 6-8 for SE NC waters Friday night, and 5-7 ft across NE
SC waters.
Saturday Through Monday...Active extended marine forecast period.
Northeasterly winds at 25kts with gusts in excess of 35kts will keep
the Gale Watch over the NC waters through Saturday night. Seas near
4-5ft at the coast, 7-9ft possible out 20nm from the shore Saturday.
Gusts relax ever so slightly on Sunday, but the trends overall
remained unchanged from Saturday. The relaxing trend continues into
Monday, though still rather elevated, with NNE winds at 20kts with
gusts to 25kts. Seas at the coast still linger near 4-5ft, but drop
slightly to 6-7ft out 20nm from shore. Small Craft Advisory
conditions linger through the period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 3 AM EDT Sunday for AMZ254-256.
Gale Watch from Friday afternoon through late Saturday night
for AMZ250-252.
Small Craft Advisory until 5 PM EDT Friday for AMZ250-252.
&&
SYNOPSIS...ILM
UPDATE...MAS
NEAR TERM...DCH/VAO
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...43
MARINE...IGB/VAOHazardous weather outlook, Mar 18, 3:48 PM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 348 PM EDT Thu Mar 18 2021 AMZ250-252-192000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 348 PM EDT Thu Mar 18 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Watch. Gale force gusts are possible late Friday into Saturday. Small Craft Advisory conditions likely to continue through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-192000- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 348 PM EDT Thu Mar 18 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EDT SUNDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small Craft Advisory conditions likely to continue through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>107-109-110-SCZ017-023-024-032-033-039-054>056- 058-059-192000- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 348 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible through early this evening with damaging wind gusts and isolated tornadoes the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ108-192000- Coastal New Hanover- 348 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible through early this evening with damaging wind gusts and isolated tornadoes the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. High surf may develop late Saturday through Monday due to prolonged NE fetch, and may lead to coastal impacts for New Hanover County beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 3:54 PM EDT | Gale Watch | ILM | 12 hr | |
| Mar 18, 5:00 PM EDT | Special Marine Warning | ILM | 45 min | |
| Mar 18, 5:44 PM EDT | Special Marine Warning | ILM | 46 min | |
| Mar 18, 5:49 PM EDT | Special Marine Warning | ILM | 41 min | |
| Mar 18, 6:25 PM EDT | Special Marine Warning | ILM | 50 min | |
| Mar 18, 7:32 PM EDT | Special Marine Warning | ILM | 28 min | |
| Mar 18, 7:45 PM EDT | Special Marine Warning | ILM | 30 min | |
| Mar 18, 7:15 PM EDT | Special Weather Statement | ILM | Marlboro | 30 min |
Nearby
Special Marine Warnings in North Carolina, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.